Alert archive / Iowa / Flash Flood Warnings in 2002
Flash Flood Warning 12, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jun 4, 2002, 7:25 AM CDT for 4 counties in Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2002, 7:25 AM CDT (12:25 UTC)
- Expired
- Jun 4, 2002, 1:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Cedar County, IA, Clinton County, IA, Muscatine County, IA, Scott County, IA
The radar
The Quad Cities radar (KDVN), 19 km from the middle of the area, began a volume at 12:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 0.4 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 223 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 672 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 316 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KDVN 041225 FFWMLI IAC031-045-139-163-041800- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 724 AM CDT TUE JUN 4 2002 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * FLASH FLOOD WARNING FOR... CLINTON COUNTY IN EAST CENTRAL IOWA CEDAR COUNTY IN EAST CENTRAL IOWA SCOTT COUNTY IN EAST CENTRAL IOWA MUSCATINE COUNTY IN EAST CENTRAL IOWA * UNTIL 100 PM CDT * AT 720 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAIN WERE LOCATED OVER THE WARNED AREA. * NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES INDICATE THAT 1 TO 2 INCHES OF RAIN HAS FALLEN OVER CLINTON...CEDAR...SCOTT...AND MUSCATINE COUNTIES IN THE PAST 2 HOURS. THIS RAIN...AND ADDITIONAL EXPECTED HEAVY RAINFALL THIS MORNING...WILL CAUSE LOCAL STREAMS AND RIVERS TO RISE RAPIDLY AND OVERFLOW THEIR BANKS. DUCK CREEK IN DAVENPORT AND BETTENDORF HAS ALREADY FLOODED THE BIKE PATHS IN SOME SECTIONS. DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE WATER MAY BE TOO DEEP TO CROSS SAFELY OR THE ROAD COULD BE WASHED OUT. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. LAT...LON 4197 9023 4162 9044 4139 9121 4187 9131 REA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 2:50 AM CDT, 4 hours 35 minutes earlier.
Area forecast discussion, Jun 4, 2:50 AM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 250 AM CDT TUE JUN 4 2002 NONLINEAR PROCESSES DOMINATING FOR THE FIRST TWO PERIODS OF THIS PACKAGE WHICH THE MODELS DO NOT UNDERSTAND. EACH MODEL IS ALSO OFFERING DIFFERENT SOLUTIONS ON WHAT WILL HAPPEN. THE ONE THING THAT THE MODELS DO AGREE ON IS PWS GREATER THAN 1.5 INCHES OVER THE ENTIRE CWFA TODAY AND THIS EVENING. THIS COMBINED WITH A LLJ...THETA E RIDGE...H3 DIFFLUENCE...AND PLENTY OF OMEGA POINTS TO A HEAVY RAIN THREAT. THUS WILL APPLY NOWCASTING TOOLS AGAINST THE MODELS TO FIGURE OUT WHAT WILL HAPPEN FOR PERIOD 1 AND EARLY PERIOD 2. OMEGA...SURFACE...AND 300 MB HEIGHT FIELDS INDICATE CONVECTION OVER NORTHERN CWFA TO CONTINUE THROUGH 12Z WHICH WILL HELP HOLD BOUNDARY ACROSS SOUTHERN CWFA IN PLACE. BASED ON RADAR TRENDS AND PREVIOUS MENTIONED FIELDS... CONVECTION ACROSS WESTERN HALF OF IOWA NOT TO AMOUNT TO MUCH THROUGH 12Z...BUT NEW CONVECTION TO FIRE ACROSS NORTHEAST IOWA WHICH RADAR TRENDS INDICATE IS HAPPENING. AFTER 12Z OMEGA FIELDS EXPLODE OVER CWFA INDICATING A RAPID INCREASE IN CONVECTION DURING THE MORNING HOURS. GIVEN APPROACHING SHORTWAVE AND INFLECTION ON THE SURFACE THIS WOULD BE REASONABLE. OMEGA MAXIMIZES OVER ABOUT THE NORTHERN HALF OF CWFA THROUGH MID-DAY BEFORE REALIGNING ALONG THE FRONT THIS AFTERNOON. STRONG 925 MB FLOW SHOULD EVENTUALLY HELP PUSH THE BOUNDARY INTO THE NORTHERN PART OF CWFA BUT POTENTIAL MESO HIGHS MAY SLOW NORTHWARD MOVEMENT. HEATING TO THE SOUTH AND MOISTURE POOLING TO ALLOW EXTREME DESTABLIZATION TO OCCUR ALLOWING CONVECTION TO EXPLODE ALONG THE FRONT. CAP TO BE NONE EXISTENT AND PWS REMAINING HIGH SO TSRA DEVELOPMENT TO PRODUCE R+ AND LIKELY SVR WX. FLOOD WATCH TO BE ISSUED FOR AT LEAST NORTHERN HALF OF CWFA AND MAY BE NORTHERN TWO THIRDS. OMEGA FIELDS MAXIMIZE ALONG THE FRONT AT 00Z WITH OMEGA BECOMING NEUTRAL TO NEGATIVE BY 03Z AS SHORTWAVE MOVES NORTHEAST. THIS SUGGESTS THAT STRONG CONVECTION SHOULD STRATIFORM OUT DURING THE EVENING WITH IT LIKELY ENDING AROUND 06Z. HOWEVER POTENTIAL FOR A WEAK SURFACE TROF TO EXTEND ACROSS NORTHERN THIRD OF CWFA WHICH MAY EXTEND PRECIP PAST 06Z. NORTHERLY AND EVENTUALLY NORTHEAST WINDS KICK IN BY 05/12Z AND CONTINUE DURING THE DAY WEDNESDAY. POTENTIAL FOR LAKE INDUCED CLOUDS AS DELTA T IS 15. QUIET WX THEN EXPECTED WEDNESDAY NIGHT AS SURFACE RIDGE BUILDS IN. TEMPS TODAY ALL DEPENDENT ON WHERE THE SURFACE FRONT WILL BE. POTENTIAL FOR A 25 DEGREE SPREAD ACROSS CWFA TODAY. NOT MUCH DIFFERENCE BETWEEN FWC/MAV BUT WILL BE MAKING ADJUSTMENTS. NO CHANGES TO EXTENDED DUE TO LACK OF TIME. COORDINATED WITH DSM...LSE...CHI...ILX...AND STL. THANKS. .DVN...FLOOD WATCH TODAY AND THIS EVENING. IA...IAZ040>042-051>054-063>068-076>078. IL...ILZ001-002-007-009-015>018-024. MO...NONE. 86
In the hours before
Local storm report, Jun 4, 1:29 AM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
129 AM CDT TUE JUN 04 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM DEWITT IA 45 MPH TSTM GUST
06/03/02 CLINTON 40 TO 45 MPH WINDS
REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0620 PM 1 W ANDALUSIA IL 1 INCH HAIL
06/03/02 ROCK ISLAND REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0630 PM BUFFALO IA .25 INCH HAIL
06/03/02 SCOTT .25 INCH HAIL REPORTED
BY FIRE AND RESCUE AND
RELAYED THROUGH
SHERIFFS DEPARTMENT.
0700 PM MILAN IL .25 INCH HAIL
06/03/02 ROCK ISLAND REPORTED BY STORM
SPOTTER.
0705 PM MILAN IL URBAN FLOODING
06/03/02 ROCK ISLAND SOME STREETS REPORTED
TO BE CURB FULL AND
SOME STREET LIGHTS WERE
NOT WORKING. .
REPORTED BY STORM
SPOTTER.
0710 PM 5 W FREEPORT IL URBAN FLOODING
06/03/02 STEPHENSON MAINLY RURAL FLOODING
WITH WATER REPORTED IN
FIELDS AND SOME DITCHS
FULL OF WATER.
REPORTED BY EMERGENCY
MANAGEMENT.
0723 PM STERLING ARPT IL 53 MPH TSTM GUST
06/03/02 WHITESIDE RECORDED BY AUTOMATED
OBSERVING EQUIPMENT AT
THE AIRPORT.
1000 PM MORRISON IL URBAN FLOODING
06/03/02 WHITESIDE STREETS IN MORRISON
REPORTED TO BE ABOUT
CURB FULL OF WATER DUE
TO HEAVY RAIN. .
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1029 PM 1 N DUBUQUE IA .88 INCH HAIL
06/03/02 DUBUQUE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1054 PM 5 E INDEPENDENCE IA SMALL STREAM FLOODING
06/03/02 BUCHANAN REPORTED BY PUBLIC ON
OLD HIGHWAY 20.
1100 PM INDEPENDENCE IA HEAVY RAIN
06/03/02 BUCHANAN REPORTED BY KWWL, 1.37
INCHES OF RAIN IN 1 HOUR.
1100 PM WINTHROP IA HEAVY RAIN
06/03/02 BUCHANAN REPORTED BY KWWL, 1.78
INCHES IN 1 HOUR.
1100 PM 3 E MORRISON IL FLOOD
06/03/02 WHITESIDE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
UNION PACIFIC TRAIN
BRIDGE BUCKLED AT
LYNDON RD.
1122 PM JESUP IA HEAVY RAIN
06/03/02 BUCHANAN REPORTED BY STORM
SPOTTER, 1.7 INCHES OF
RAIN - EVENING STORM
TOTAL.
1146 PM 4 W MANCHESTER IA FLOOD
06/03/02 DELAWARE REPORTED BY LAW
ENFORCEMENT OFFICIAL,
145TH AVENUE FLOODED.
REOPENED AT 1215 A.M.Local storm report, Jun 4, 1:32 AM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
132 AM CDT TUE JUN 04 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 AM FREEPORT IL URBAN FLOODING
06/04/02 STEPHENSON PONDING OF WATER ON
ROADWAYS ESPECIALLY
SIDES AND CURBS. .
REPORTED BY STORM
SPOTTER.Special weather statement, Jun 4, 5:08 AM CDT, 2 hours 17 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-051000- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 508 AM CDT TUE JUN 4 2002 ...THUNDERSTORMS WITH HEAVY RAIN AND POSSIBLY SEVERE... A STATIONARY FRONT ACROSS SOUTHERN IOWA AND CENTRAL ILLINOIS WILL MOVE NORTH AGAIN TODAY AS LOW PRESSURE MOVES UP FROM THE CENTRAL PLAINS. BEHIND THE FRONT A LOW LEVEL JET WAS TRANSPORTING WARM AND HUMID AIR FROM THE GULF OF MEXICO. THIS IS INDICATED BY DEW POINTS IN THE UPPER 60S AND LOWER 70S IN EASTERN KANSAS AND NORTHERN MISSOURI. THUNDERSTORM COMPLEXES ACROSS NORTHEAST IOWA AND NORTHWEST ILLINOIS ARE EXPECTED TO CONTINUE DURING THE DAYTIME HOURS AND INCREASE IN COVERAGE. HEAVY RAINFALL IS LIKELY DUE TO THE HIGH MOISTURE CONTENT OF THE AIR AND EXPECTED TRAINING OF THE THUNDERSTORMS. AT THIS TIME IT APPEARS THAT A GENERAL 1 TO 1.5 INCH RAINFALL CAN BE EXPECTED WITH LOCALLY HIGHER AMOUNTS OF 2.5 INCHES OR MORE. THE MOST LIKELY AREA FOR THE HIGHER RAINFALL AMOUNTS IS NORTH OF AN OSKALOOSA IOWA TO GALESBURG ILLINOIS LINE...HOWEVER HEAVY RAINFALL CANNOT BE RULED OUT ACROSS SOUTHEAST IOWA...WEST CENTRAL ILLINOIS...AND FAR NORTHEAST MISSOURI. AN UPPER LEVEL DISTURBANCE MOVING THROUGH THE REGION DURING MAXIMUM HEATING THIS AFTERNOON IS FORECAST TO INCREASE DIRECTIONAL WIND SHEAR IN THE ATMOSPHERE. THUNDERSTORMS DEVELOPING AHEAD OF THE APPROACHING COLD FRONT THIS AFTERNOON WILL BE IN A REGION OF VERY UNSTABLE AIR. SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING EAST OF A LINE FROM OTTUMWA IOWA TO STERLING ILLINOIS. AT THIS TIME THE PRIMARY THREAT WOULD BE LARGE HAIL...WITH DAMAGING WINDS ALSO POSSIBLE ALONG AND SOUTH OF HIGHWAY 34. IF SEVERE WEATHER DEVELOPS...THE MOSTLY LIKELY TIME PERIOD WOULD BE FROM 4 TO 9 PM. THE RAIN AND THUNDERSTORMS ARE FORECAST TO END AROUND MIDNIGHT AS HIGH PRESSURE BUILDS INTO THE REGION. EMERGENCY MANAGERS AND SPOTTERS SHOULD PREPARE FOR HEAVY RAINFALL TODAY...AND POSSIBLE ACTIVATION FOR SEVERE WEATHER THIS AFTERNOON AND EVENING. 86
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 10:07 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 53 min |
| Jun 3, 10:16 PM CDT | Severe Thunderstorm Warning | DVN | Jackson | 54 min |
| Jun 3, 11:13 PM CDT | Flash Flood Warning | DVN | Buchanan, Delaware | 6 hr |
| Jun 4, 4:06 AM CDT | Flash Flood Warning | DVN | Dubuque | 5 hr |
| Jun 4, 5:24 AM CDT | Flash Flood Warning | DVN | Jackson, Jones | 5 hr |
| Jun 4, 6:24 AM CDT | Flash Flood Warning | DVN | Buchanan, Delaware | 6 hr |
| Jun 4, 8:43 AM CDT | Flash Flood Warning | DVN | Linn | 3 hr |
| Jun 4, 8:55 AM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware | 50 min |
| Jun 4, 9:06 AM CDT | Flash Flood Warning | DVN | Dubuque | 5 hr |
| Jun 4, 10:02 AM CDT | Severe Thunderstorm Warning | DVN | Linn | 43 min |
| Jun 4, 10:20 AM CDT | Flash Flood Warning | DVN | Jackson, Jones | 5 hr |
| Jun 4, 10:31 AM CDT | Severe Thunderstorm Warning | DVN | Cedar, Muscatine | 44 min |
| Jun 4, 11:04 AM CDT | Severe Thunderstorm Warning | DVN | Delaware | 41 min |
| Jun 4, 11:43 AM CDT | Flash Flood Warning | DVN | Buchanan, Cedar, Clinton, Delaware, Dubuque, Jackson and 4 more | 6 hr |
Nearby
Flash Flood Warnings in Iowa, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.